Entry 11: Things continue to go reasonably well...
2000-June-6 : Long time since my last update. I'm halfway through week 8, my Anemia has gotten better, but now that I'm attempting to live a normal life, I'm noticing the nausea and its impact much more.
I met with my Philadelphia doctor (Dr. Santiago Muñoz) about 3 weeks ago and he seemed excited about how little the treatment was affecting me. (Partly he was, I think, infected by my exceeding good attitude having recently gotten home and been with family and friends.) He did not say, but seemed to imply, that he felt that the lack of symptoms was indicative of a good chance for full recovery from the hepatitis. While there I got blood drawn for my 4 week checkup, and a few days got the results (read to me by a secretary)--my hemoglobin level had gone from 11.1 to 11.7, a Good Thing.
Also while in the meeting, I recounted to Dr. Muñoz the story of Dr. DiBisceglie dropping my dosage under the influence of a faulty pounds-to-kilograms conversion, asking whether or not my ribavirin should return to 1200mg/week. He said that what may have been influencing the decision were recent studies showing that 800mg and even 600mg may be just as effective at treating the hepatitis as 1000mg or 1200mg, and so many doctors are now looking for excuses to drop their patients' dosage. That made me feel better, because while I was enjoying the reduced anemia, I didn't want to be endangering the chances of success by being under-medicated.
I have had repeated problems getting the Rebetron prescription filled. Briefly:
Anyhow, other things I've learned in experimenting with the shots:
- Find a spot on your thigh with a lot of fat--too close to the muscle and it hurts a good bit more, and gets sore later.
- Extend and relax your leg--the more skin you have piled up for pinching, the better.
- If you think that because you have a lot of fat on your stomach (well, I do) it may hurt less than the leg, remember that you have to BREATH during the process...jiggling your stomach while holding a needle in it is NO good.
- I thought perhaps that, since going close to muscle hurts, it would feel better to insert the needle at a very shallow angle. Bad idea--it hurt more, and left a strong bruise for over a week.
- However, inserting the needle straight down doesn't work too well either--I think it gets too close to the muscle. Go in almost straight down, with a slight angle into the pinched fold of fat.
And finally, a few other things I've learned on dealing with the medication and side-effects:
- Don't give yourself the shot late at night (11pm) and get up for work at 7am--the shot affects me in the morning.
- Often the nausea that hits me can be solved by lying on alternating sides for a while until the tiny bubbles in my digestive system find their way out of the maze. Sometimes getting up and walking slowly around helps (which is exactly what I don't feel like doing).
- After only 3 trips I'm almost back to my old abilities at the rock-climbing gym. The anemia doesn't affect my strength, it just means that after a tough wall I have to sit out a few climbs and catch my breath.
|Please continue to post your progress, I have just started therapy, am just past my second shot, and you are helping me so much. I am frightened. How are you doing now??|
|I'm so glad this is helping you! I've just posted the next update (Entry 12) with the latest information. As always, please feel free to write me directly at firstname.lastname@example.org if you have any questions or comments!|